Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 37, NWS Albuquerque, NM

July 1, 2022Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 1, 2022, 1:19 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2022, 1:19 PM MDT (19:19 UTC)
Expired
Jul 1, 2022, 7:15 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mora County, NM, San Miguel County, NM

The radar

The Albuquerque radar (KABX), 147 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:15 PM MDTFLASH FLOOD2 Wsw Tierra Monte, NMWIDESPREAD FLOODING OBSERVED ALONG HIGHWAY 105 APPROXIMATELY 1/2 MILE WEST OF 94 JUNCTION. DRAINAGES WELL OUT OF THEIR BANKS. BARN FLOODED.
Jul 1, 3:45 PM MDTFLASH FLOOD1 Nne Rociada, NMHIGHWAY 105 CLOSED AT MM 3.8 DUE TO FLASH FLOODING.
Jul 1, 4:00 PM MDTFLASH FLOOD1 Nw Rociada, NMWATER AND DEBRIS OVER COUNTY ROAD A4B.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 111 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
3915 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WGUS55 KABQ 011919
FFWABQ
NMC033-047-012315-
/O.NEW.KABQ.FF.W.0037.220701T1919Z-220701T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
119 PM MDT Fri Jul 1 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak-Calf Canyon burn scar in...
  South Central Mora County in northeastern New Mexico...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 515 PM MDT.

* At 119 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Hermits Peak-Calf Canyon Burn Scar near Gascon 
  and Rociada. Between 1 and 2 inches have fallen near Gascon. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will impact the Manuelitas 
Creek and Rio San Jose drainages. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak-Calf Canyon Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak-Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  El Porvenir, Tierra Monte, Sapello, Montezuma, San Ignacio, 
  Rociada, Gallinas and Manuelitas.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 9.
	State Road 266 between Mile Markers 0 and 6.
	State Road 276 between Mile Markers 0 and 5.
	State Road 518 between Mile Markers 7 and 20.
	State Road 65 between Mile Markers 4 and 14.
	State Road 105 between Mile Markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak-Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3587 10553 3587 10532 3588 10529 3590 10526
      3585 10523 3579 10521 3574 10522 3566 10524
      3564 10526 3565 10535 3568 10544 3569 10550
      3571 10554 3573 10556 3578 10556 3581 10558
      3586 10558

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

11
3 follow-up statements
060 
WGUS75 KABQ 012022
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
222 PM MDT Fri Jul 1 2022

NMC033-047-012315-
/O.CON.KABQ.FF.W.0037.000000T0000Z-220701T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-
222 PM MDT Fri Jul 1 2022

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
REMAINS IN EFFECT UNTIL 515 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL 
MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...

At 222 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Hermits Peak Calf Canyon Burn Scar. Between 0.75 and 
1.5 inches of rain have fallen. Additional rainfall amounts of 0.5 
to 1 inch are possible in the warned area. Flash flooding is ongoing 
or expected to begin shortly.

Excessive rainfall over the burn scar will impact in the Manuelitas 
Creek and Rio San Jose drainages as well as Rito Colorado, Deer 
Creek, Rito Chavez and Porvenir Canyon. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Hermits Peak Calf
         Canyon Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Hermits Peak Calf Canyon Burn Scar.

Some locations that will experience flash flooding include...
  El Porvenir, Tierra Monte, Sapello, Montezuma, San Ignacio, 
  Rociada, Gallinas and Manuelitas.

This includes the following recreation areas...
	E.V. Long Campground and El Porvenir Campground.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 9.
	State Road 266 between Mile Markers 0 and 6.
	State Road 276 between Mile Markers 0 and 5.
	State Road 518 between Mile Markers 7 and 20.
	State Road 65 between Mile Markers 4 and 14.
	State Road 105 between Mile Markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3587 10553 3587 10532 3588 10529 3590 10526
      3585 10523 3579 10521 3574 10522 3566 10524
      3564 10526 3565 10535 3568 10544 3569 10550
      3571 10554 3573 10556 3578 10556 3581 10558
      3586 10558

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
302 
WGUS55 KABQ 012311
FFWABQ
NMC033-047-020115-
/O.EXT.KABQ.FF.W.0037.000000T0000Z-220702T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
511 PM MDT Fri Jul 1 2022

The National Weather Service in Albuquerque has extended the

* Flash Flood Warning for...
  The Hermits Peak Calf Canyon burn scar in...
  South Central Mora County in northeastern New Mexico...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 715 PM MDT.

* At 511 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Hermits Peak Calf Canyon Burn Scar had 
  diminished but light to briefly moderate rain will continue. 
  Between 1.0 and 2.5 inches of rain have fallen. Additional 
  rainfall amounts of 0.10 to 0.50 inch are possible in the warned 
  area. Flash flooding is ongoing and will continue into the early 
  evening.

Excessive rainfall over the burn scar will impact the Manuelitas 
Creek and Rio San Jose drainages as well as Rito Colorado, Deer 
Creek, Rito Chavez and Porvenir Canyon. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak Calf Canyon Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  El Porvenir, Tierra Monte, Sapello, Montezuma, San Ignacio, 
  Rociada, Gallinas and Manuelitas.

This includes the following recreation areas...
	E.V. Long Campground and El Porvenir Campground.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 9.
	State Road 266 between Mile Markers 0 and 6.
	State Road 276 between Mile Markers 0 and 5.
	State Road 518 between Mile Markers 7 and 20.
	State Road 65 between Mile Markers 4 and 14.
	State Road 105 between Mile Markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3587 10553 3587 10532 3588 10529 3590 10526
      3585 10523 3579 10521 3574 10522 3566 10524
      3564 10526 3565 10535 3568 10544 3569 10550
      3571 10554 3573 10556 3578 10556 3581 10558
      3586 10558

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
889 
WGUS75 KABQ 020110
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
710 PM MDT Fri Jul 1 2022

NMC033-047-020120-
/O.EXP.KABQ.FF.W.0037.000000T0000Z-220702T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-
710 PM MDT Fri Jul 1 2022

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
WILL EXPIRE AT 715 PM MDT THIS EVENING FOR SOUTH CENTRAL MORA AND 
NORTHWESTERN SAN MIGUEL COUNTIES...

Thunderstorms with heavy rain have diminished. Spotty light rain may 
continue but is not expected to contribute to additional flooding.  
Please continue to heed remaining road closures and do not cross 
areas where water covers the roadway.

A Flood Watch remains in effect until 900 PM MDT for portions of 
north central and northeast New Mexico.

LAT...LON 3587 10553 3587 10532 3588 10529 3590 10526
      3585 10523 3579 10521 3574 10522 3566 10524
      3564 10526 3565 10535 3568 10544 3569 10550
      3571 10554 3573 10556 3578 10556 3581 10558
      3586 10558

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 11:31 AM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 1, 11:31 AM MDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1131 AM MDT Fri Jul 1 2022

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist outside of
scattered/numerous storms this afternoon/evening, where MVFR
conditions are likely. Short-lived IFR conditions can not be ruled
out with the stronger storms. Thunderstorm impacts are unlikely at
KTCC and KROW and most likely at KLVS and KGUP, followed by KSAF and
KAEG.

11

&&

.PREV DISCUSSION...951 AM MDT Fri Jul 1 2022...
.UPDATE...
Updated forecast to include the southwest mountains and the San
Agustin Plains and adjacent lowlands in a Flash Flood Watch for this
afternoon/evening due to slow storm motion, above normal PWATs,
modeled qpf and burn scar considerations. Otherwise, forecast on
track.

11

&&

.PREV DISCUSSION...241 AM MDT Fri Jul 1 2022...
.SYNOPSIS...
Beginning today and into the holiday weekend, high pressure in the
upper levels of the atmosphere will shift east of New Mexico. As a
result, monsoon moisture will increase over New Mexico with higher
chances for showers and thunderstorms through early next week. The
highest chances for rain and thunderstorms will stretch from the
southwest mountains into the northern mountains and northeast
highlands with scattered activity filling in between each day.
Locally heavy rainfall will be possible each day, and this could lead
to excessive runoff or even flash flooding for some steep terrain and
other vulnerable areas. Temperatures will remain slightly below
average in western New Mexico while eastern areas remain closer to
normal.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
Water vapor imagery shows the monsoon plume situated more directly
over western and central NM this morning, allowing for an expected
rise in PWATs to ~1.00" today and above 1.00" this weekend.
Meanwhile, a convective outflow boundary has pushed southward into
east-central NM. This will be an interesting feature to watch
regarding afternoon storm activity today. The NAM12 and HiRES-ARW in
particular are picking up on the higher Td's in the mid-upper 50s,
generating greater instability later today highlighted by SBCAPE
800- 1200 J/kg. However, other model solutions show lower
instability, but are initializing with slightly lower Td's closer to
50 this morning. Thus, these solutions are showing weaker storms
rolling off the Sangre de Cristo's over the northeastern plains. Have
hedged the forecast toward the higher instability solution given the
higher Td's being observed behind the front and at Clayton so far.
Regardless, these storms forming off the Sangre de Cristo Mountains
will be under the influence of stronger steering flow pushing them
eastward over Colfax, Harding, and Union Counties late today and
evening. The question is how heavy the rainfall will be with these
storms.

Meanwhile, typical afternoon convection is expected to initiate over
the high terrain of western and northern NM near the noon hour.
Weaker steering flow will allow for slower and more erratic storm
motions, with activity spreading to nearby valley locations late in
the day and through the evening. Given the higher atmospheric
moisture, greater storm coverage, and slower storm motions, will
continue the Flood Watch for the Cerro Pelado, Cooks Peak and HPCC
burn scars. There is a small expansion to include the Northeast
Highlands for drainages from the HPCC burn scar that empty into this
zone near Las Vegas. Friday's convection will slowly taper off
through the evening. Saturday will see a rinse off and repeat
forecast as the monsoon plume holds steady over NM. A centroid of the
upper high looks to be over southeastern NM Saturday with an
easterly wave over the TX Big Bend area. This will keep storm
activity focused over the western and northern high terrain. Storm
motions will be weakest over the Gila NF, becoming more NE/ENE
further north over the Sangre de Cristo Mountains. The eastern plains
will remain dry as a result, outside of storms moving east off the
Sangre de Cristo's over far northeastern NM.

LONG TERM...(SUNDAY THROUGH THURSDAY)...
High pressure aloft is expected to be centered over the Gulf Coast on
Sunday with the upper low just offshore of WA/OR. This will keep a
light SSW to NNE flow over NM with above average PWATs (generally 0.8
to 1.1 inch) forecast to linger over much of the forecast area. The
mid level flow will not be all that strong and some erratic
deviations could occasionally drift up into the southern to central
parts of the state while northern zones would be more prone to
observe faster paced cells. Storms would follow a fairly
climatological spatial distribution, being most concentrated from the
southwestern to the northern mountains Sunday afternoon with locally
heavy rainfall being at the forefront of concerns, and of course
subsequent burn scar flash flooding.

Little movement or alteration with the upper level features in the
Pacific Northwest states and the Gulf Coast will result in only small
modifications to the thunderstorm coverage on Monday. The Sacramentos
could observe higher chances, but remaining zones would fare
similarly to Sunday per a blend of POP guidance. A possible weak
shortwave arriving from the south could bring PWATs up more, but
confidence is not all that high on the specifics with this potential
perturbation.

The upper high will begin to sprawl over more of the southeastern
states into Tuesday and Wednesday. Some drier air may eventually work
into northwestern zones by Wednesday, but overall the coverage and
distribution of storms is not expected to alter too much. However,
into Thursday and more-so into Friday, the upper high is projected to
re-establish itself over the Four Corners. This would imply
potentially more drying in northwestern NM zones, and with the
strength of the high expected to exceed 600 decameters by Friday,
subsidence would pose much more difficulty for storms to form.

24/52

&&

.FIRE WEATHER...
Daily rounds of afternoon convection increase in coverage and
intensity today and through the Fourth of July holiday. The monsoon
plume is situated more directly over New Mexico, allowing for the
greater coverage in storms along with higher atmospheric moisture
producing good to excellent recoveries. Afternoon storms will
initiate over the high terrain first, before drifting over
surrounding lower elevations. Steering flow will be weakest over
western NM, becoming NE/ENE 5-15 mph over the northern mountains.
With all factors considered, the threat of burn scar flash flooding
increases today through the first half of next week. Thereafter, the
upper high slowly loses shape and begins redeveloping over the Four
Corners and UT late next week. A steady downtrend in storm coverage
is expected, with backdoor frontal intrusions into eastern NM
favored.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for the following zones...
NMZ208-211-214-215-229-241.

&&

In the hours before

Special weather statement, Jul 1, 1:14 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
114 PM MDT Fri Jul 1 2022

NMZ214-215-011945-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
114 PM MDT Fri Jul 1 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SAN
MIGUEL AND SOUTHWESTERN MORA COUNTIES THROUGH 145 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gascon, or 8 miles southwest of Mora. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mora, Tierra Monte, Ledoux, Morphy Lake State Park, Gascon,
Cleveland, Holman, South Carmen, Rociada and Monte Aplanado.

This includes the following highways...
 State Road 94 between Mile Markers 4 and 18.
 State Road 105 between Mile Markers 0 and 9.
 State Road 276 between Mile Markers 0 and 5.
 State Road 434 near Mile Marker 0.
 State Road 518 between Mile Markers 16 and 21, and between Mile
Markers 28 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3588 10523 3588 10524 3587 10523 3588 10522
      3587 10522 3584 10519 3584 10521 3583 10522
      3576 10546 3592 10559 3606 10539
TIME...MOT...LOC 1914Z 230DEG 4KT 3590 10545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:40 PM MDTSpecial Weather StatementABQ35 min
Jun 30, 7:40 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos5 hr
Jul 1, 12:00 PM MDTFlash Flood Warning Considerable damage threatABQMora, Taos4 hr
Jul 1, 12:42 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 1, 1:14 PM MDTSpecial Weather StatementABQMora31 min
Jul 1, 1:49 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 1, 1:53 PM MDTSpecial Weather StatementABQColfax37 min
Jul 1, 2:05 PM MDTAreal Flood AdvisoryABQCibola3 hr
Jul 1, 2:31 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 1, 3:04 PM MDTAreal Flood AdvisoryABQCibola3 hr
Jul 1, 3:19 PM MDTAreal Flood AdvisoryABQColfax, Union3 hr
Jul 1, 4:43 PM MDTFlash Flood WarningABQColfax, Union3 hr
Jul 1, 4:55 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 1, 5:01 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel3 hr
Jul 1, 5:14 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Jul 1, 5:22 PM MDTAreal Flood AdvisoryABQTorrance3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.